Wednesday, January 26, 2011

Medications - Gastroparesis

A few weeks ago my GI doc did an upper endoscopy to take a look at my stomach and see what was going on.  I had fasted for about 12 hours prior to the test per instructions, but not everything had cleared my stomach.  Hence, my working suspicion of a pseudo diagnosis, Gastroparesis.  The doc sent me home with a prescription for Reglan and a faint hope that it would be helpful.  

Reglan is a prokinetic drug, meaning that it is meant to induce the contraction of the stomach muscles that aren’t working due to nerve damage (I’ll leave the ranting about wanting to know how exactly I acquired stomach nerve damage for another post).

It was definitely short lived.  Within 48 hours of starting Reglan I had started having tremors in my arms and legs and became violently ill.  I believe they call that ‘not tolerating’ the medication.  Sounds much more pleasant in doctor speak.  I was laid up for a week while my system recovered from the reaction. 

To summarize…. Reglan 1, Me 0.

This all occurred right before the Christmas holiday toward the end of December.  My GI then referred me to one of his colleagues in his office who has the ability to prescribe Domperidone which is also a prokinetic.  Domperidone is actually supposed to have fewer side effects; most notably the neurological side effects should be far fewer with it since it does not cross the blood brain barrier. 
The issue is that for whatever reason, the FDA has not approved domperidone for general sale in the US so docs have to jump through hoops and get approval to prescribe this medication, then it has to be purchased from specialized pharmacies.  Oh, since it’s not FDA approved, no insurance company is going to pay for it.  

I've been taking the domperidone for about a week now and I'm not sure whether I think it's doing much in terms of motility.  Whether it's coincidence, placebo effect or just good luck, the nausea has been a little better so I'm not having to pop Zofran a couple times a day.  It hasn't really caused any too bothersome side effects, so I'll take it for a few weeks and see what else it might be capable of.  

What other strategies or medications have you found helpful?


No comments:

Post a Comment